I have been on Paxil for four years and have gained 40 pounds. I am 42 years old. I also want to quit smoking and the doctor prescribed Wellbutrin. I tried to get off Paxil for five days before I started Wellbutrin. I have panic attacks that are disabling. How can I go from one to the other without all those horrible feelings? Also, does Paxil cause weight gain and cause you not to lose it?
Weight can be a sneaky delayed side effect of SSRIs (Prozac, Paxil, Zoloft, Luvox) as well as older antidepressants. Sometimes it leads to a decision to try another drug. Wellbutrin (buproprion) is a good choice since it doesn’t cause weight gain. Once you’re off Paxil its brake on dieting efforts is released.
Wellbutrin may have been prescribed for you also because it’s approved as an antismoking aid (under the brand name of Zybase) in a dosage of 150 milligrams (mg) once or twice a day. If you were taking another antidepressant that was well tolerated and effectively controlling panic attacks then there’s probably nothing to be gained by switching to buproprion. Probably any antidepressant helps some people to stop smoking.
Speaking generally and without presuming to give you advice about your particular situation, there are a couple of considerations when one stops Paxil and goes to Wellbutrin. You might discuss these with your doctor.
- There is generally no strong need to avoid an overlap of these two drugs such as there might be with certain pairs of drugs. So, if the return of symptoms is a concern, Paxil can be tapered down while Wellbutrin is gradually increased.
- If symptoms occur in the transition from one drug to another, it’s possible you may be experiencing transitory Paxil withdrawal symptoms. If they occur, generally no special measures are called for.